North Carolina, 2002

High Wind in North Carolina, December 20, 2002

December 20, 2002 · NWS RNK · 1 event in 1 county or zone

High winds during the early morning of the 20th downed a tree onto a home in Eden.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the early morning of the 20th downed a tree onto a home in Eden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 20, 3:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 20, 3:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 AM EST FRI DEC 20 2002

ALREADY SEEING BACK EDGE OF LARGE BAND OF SHRA. IN COORDINATION WITH
SURROUDING SITE HAVE OPTED TO KEEP OUT T. MAIN AREA OF PCPN WILL BE
WELL EAST OF FA BY 16Z. STILL EXPECTING WINDS TO INCREASE THIS
MORNING IN THE E JUST AHEAD OF THE BNDRY AND WITH STG CAA DURING THE
FIRST 6HRS BEHIND THE FNT TEMPS WL BE STEADY OR FALLING IN THE WEST.

CHANGED PCPN TYPE TO RAIN IN THE W FOR SYS APPROACHING LATE SAT NGT
BASED ON PARTIAL THICKNESS FCST. ALSO ADDED MORE CLOUDS AND SLGHT
CHC OF PCPN TUES MORN TO BETTER MATCH STATIONS TO THE WEST AND SINCE
GFS TIMING IS CONSISTENT IN BRINGING STRONGER SYS IN TUES. ONLY
MINOR CHANGES TO MAX/MIN TEMPS THRU DAY 7...BUT LOWERED SFC DEW
POINTS BASED ON GUID.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

AMS
Hazardous weather outlook, Dec 20, 5:57 AM EST, 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EST FRI DEC 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rockingham

When
December 20, 6:00 AM EST
Where
Rockingham forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326899.